Alert archive / Idaho / Red Flag Warnings in 2006

Red Flag Warning 6, NWS Spokane, WA

August 23, 20065 counties in Idaho

NWS Spokane, WA issued this red flag warning at Aug 23, 2006, 8:32 AM PDT for 5 counties in Idaho. It took effect at Aug 23, 2006, 11:00 AM PDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 23, 2006, 8:32 AM PDT (15:32 UTC)
In effect from
Aug 23, 2006, 11:00 AM PDT
Expired
Aug 23, 2006, 7:50 PM PDT
In force
9 hr
Issued by
NWS Spokane, WA

Counties Benewah County, ID, Bonner County, ID, Boundary County, ID, Kootenai County, ID, Shoshone County, ID

The radar

The Spokane radar (KOTX), 89 km from the middle of the area, began a volume at 15:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 3.5 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2006-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2006-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3170 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS86 KOTX 231532
RFWOTX

RED FLAG WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
832 AM PDT WED AUG 23 2006

IDZ101-WAZ673-232345-
/O.NEW.KOTX.FW.W.0006.060823T1800Z-060824T0300Z/
NORTHERN AND CENTRAL IDAHO PANHANDLE (ZONE 101)-
EAST WASHINGTON NORTHERN COLUMBIA BASIN (ZONE 673)-
832 AM PDT WED AUG 23 2006

...RED FLAG WARNING IN EFFECT UNTIL 8 PM PDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 8 PM PDT THIS EVENING FOR BREEZY
WINDS AND LOW HUMIDITIES.

A STRONG WESTERLY FLOW WILL PREVAIL OVER THE COLUMBIA BASIN THIS
AFTERNOON AND EARLY EVENING. ANTICIPATE WINDS SPEEDS OF 10 TO 20
MPH WITH HUMIDITIES LEVELS OF 10 TO 15 MPH. 

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
2 follow-up statements
000 
WWUS86 KOTX 232202
RFWOTX

RED FLAG WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
302 PM PDT WED AUG 23 2006

IDZ101-WAZ673-240300-
/O.CON.KOTX.FW.W.0006.000000T0000Z-060824T0300Z/
NORTHERN AND CENTRAL IDAHO PANHANDLE (ZONE 101)-
EAST WASHINGTON NORTHERN COLUMBIA BASIN (ZONE 673)-
302 PM PDT WED AUG 23 2006

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS
EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING.

A STRONG WESTERLY FLOW WILL PREVAIL OVER THE COLUMBIA BASIN THROUGH
EARLY EVENING. ANTICIPATE WINDS SPEEDS OF 10 TO 20 MPH WITH
HUMIDITIES LEVELS OF 10 TO 15 PERCENT.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
000 
WWUS86 KOTX 240250
RFWOTX

RED FLAG WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
750 PM PDT WED AUG 23 2006


IDZ101-WAZ673-240400-
/O.CAN.KOTX.FW.W.0006.000000T0000Z-060824T0300Z/
NORTHERN AND CENTRAL IDAHO PANHANDLE (ZONE 101)-
EAST WASHINGTON NORTHERN COLUMBIA BASIN (ZONE 673)-
750 PM PDT WED AUG 23 2006

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS CANCELLED THE RED
FLAG WARNING. WINDS ARE DECREASING AND RELATIVE HUMIDITIES ARE
RECOVERING OVER THE REGION. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this red flag warning went out at Aug 23, 3:59 AM PDT, 4 hours 33 minutes earlier.

Area forecast discussion, Aug 23, 3:59 AM PDT, 4 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
359 AM PDT WED AUG 23 2006

.SYNOPSIS...
A COOLING TREND WILL ENVELOPE THE REGION OVER THE NEXT FEW DAYS AS A
SERIES OF WEAK CANADIAN WEATHER SYSTEMS MOVE THROUGH THE INLAND
NORTHWEST.

&&

.DISCUSSION...

TODAY AND TONIGHT...LONGWAVE PRESSURE PATTERN CONSISTING OF MORE OR
LESS A FLAT ZONAL FLOW CONTINUES TO ALLOW RATHER LARGE LOW PRESSURE
SYSTEMS TO MIGRATE THROUGH IT AND AFFECT EASTERN WASHINGTON AND
NORTHERN IDAHO. A TROF THAT APPEARS TO BE SPLIT WITH ENERGY
CONCENTRATED UP IN SOUTHERN BRITISH COLUMBIA AND SOUTHERN OREGON
LOOKS TO PASS THROUGH THIS AFTERNOON AND EVENING. WATER VAPOR
DARKENING WITH THIS FEATURE SHOWS THE NORTHERN PORTION TO BE LESS
ENHANCED THAN THE ONE PASSING THROUGH OREGON...AND IN FACT WEAKER
THAN THE DARKENING ASSOCIATED WITH YESTERDAYS FRONTAL PASSAGE THAT
BROUGHT ABOUT RED FLAG CONDITIONS ACROSS EASTERN WASHINGTON AND
NORTHERN IDAHO. WILL KEEP SOME SMALL DEPICTION OF SHOWERS AND
THUNDERSTORMS LIMITED TO NORTHERN BORDER WHERE THE BEST MOISTURE...
INSTABILITY...AND LIFT IS EXPECTED TO OCCUR AS THE SYSTEM PASSES
THROUGH...OTHERWISE KEEP A DRY FORECAST WITH HAZE AND SMOKE DEPICTED
IN SPOTS DUE TO THE NUMEROUS FIRES IN THE AREA.

FEEL THE NEED TO ADDRESS FIRE WEATHER CONCERNS HAVING RETIRED A
NUMBER OF RED FLAG WARNINGS THAT STARTED WITH THIS PAST MONDAYS
EXCESSIVE HIGH HAINES AND LOW RELATIVE HUMIDITY. THIS WAS FOLLOWED BY
RED FLAGS LAST MONDAY NIGHT INTO YESTERDAY MORNING FOR ABUNDANT
LIGHTNING WITH LITTLE PRECIP. YESTERDAY BREEZY CONDITIONS WITH LOW
RELATIVE HUMIDITY FOR A NUMBER OF LOCATIONS WARRANTED ISSUANCE OF YET
MORE RED FLAGS AND A LONG LIVED SEVERE THUNDERSTORM FORMED NEAR
OMAK AND TRACKED EAST OVER MOUNTAINS NEAR THE CANADIAN BORDER...
TOSSING OUT LIGHTNING STRIKES AS IT DID SO. TODAY WILL BE ANOTHER HOT
AND DRY AUGUST DAY WITH MORE SYNOPTIC DRIVEN SOUTHWEST AND
WESTERLY WINDS EXPECTED TO MIX DOWN TO THE SURFACE THIS AFTERNOON AND
EVENING. CONDITIONS ARE NOT EXPECTED TO BE AS EXTREME IN RELATION TO
YESTERDAYS ROBUST RED FLAG CONDITIONS NOR WEAK ENOUGH FOR ONE TO FEEL
COMFORTABLE IN NOT ADDRESSING THE MATTER AT ALL. WOULD EXPECT
POSSIBLY A BANNER INTO THE FIRE WEATHER PRODUCT STATING THIS IN SUCH
A MANNER AND WILL LET THE MORNING FIRE WEATHER FORECASTER ASSESS ANY
NEED FOR A RED FLAG WARNING.

THURSDAY THROUGH TUESDAY...ON THURSDAY THE MODELS ARE IN GENERAL
AGREEMENT WITH AN UPPER RIDGE OFF THE COAST NEAR 135W...RESULTING
IN A NORTHERLY FLOW ALOFT OVER THE PACIFIC NORTHWEST. A SHORT WAVE
EMBEDDED WITHIN THE FLOW WILL DROP SOUTH OVER THE AREA ON
THURSDAY. AFTERNOON HEATING COMBINED WITH COOL AIR ALOFT SHOULD
DESTABILIZE THE ATMOSPHERE IN THE AFTERNOON. THUS...WILL ADD A
MENTION OF A SLIGHT CHANCE OF MOUNTAIN SHOWERS TO THE FORECAST.
THUNDER LOOKS UNLIKELY AT THIS TIME EXCEPT OVER THE IDAHO
PANHANDLE WHERE TEMPERATURE LAPSE RATES ARE HIGHEST AND SURFACE BASED
PARCELS HAVE LIFTED INDEX VALUES SLIGHTLY BELOW ZERO. DUE TO CLOUD
COVER ASSOCIATED WITH THE TROUGH AND 850MB TEMPS DROPPING TO NEAR
+15C...THURSDAY SHOULD BE THE COOLEST DAY. THE DETAILS ON HOW THE
MODELS HANDLE THE DEPARTING TROUGH FOR THU NGT/FRI DIFFER...BUT
THE GENERALLY THEME IS FOR A WARMING AND DRYING TREND AS THE
TROUGH SLOWLY EXITS SOUTH AND EAST INTO SOUTHERN IDAHO AND
MONTANA.

ALL MODELS SHOW GOOD AGREEMENT FOR THE WEEKEND WITH A
FLAT BUT DRY ZONAL FLOW AS THE UPPER LEVEL JET AND ITS ASSOCIATED
MOISTURE/DYNAMICS STAY WELL NORTH OF THE AREA ACROSS CENTRAL
BRITISH COLUMBIA. THUS SKIES WILL GENERALLY BE CLEAR WITH
TEMPERATURES WARMING TO ABOVE NORMAL AGAIN.  THE NEXT UPPER LEVEL
TROUGH MAY APPROACH THE AREA AROUND TUE/WED OF NEXT WEEK. RUN TO
RUN CONTINUITY AND MODEL TO MODEL DIFFERENCES REMAIN LARGE ENOUGH
THAT CONFIDENCE IS LOW WITH THE TRACK AND STRENGTH OF THIS
TROUGH. THUS...WILL TREND FORECAST TOWARDS CLIMATOLOGY...WHICH MEANS
DRY CONDITIONS AND TEMPERATURES COOLING TO NEAR AVERAGE. JW

&&

.AVIATION...
VFR CONDITIONS WILL CONTINUE THROUGH 12Z THURSDAY. THE MAIN
AVIATION CONCERNS WILL ONCE AGAIN PERTAIN TO THE LARGE AMOUNTS OF
SMOKE EMANATING FROM THE TRIPOD COMPLEX IN CENTRAL OKANOGAN
COUNTY AND FROM OTHER FIRES IN EASTERN WASHINGTON AND NORTHERN
IDAHO. MUCH OF THIS SMOKE WILL HANG AROUND THE OKANOGAN VALLEY
AND OTHER PARTS OF EASTERN WASHINGTON AND NORTHERN IDAHO
RESULTING IN LOCAL MVFR VISIBILITIES.

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        83  54  76  52  83  52 /  10   0  10  10   0   0
COEUR DALENE  82  49  78  48  84  47 /  10  20  10  10  10  10
PULLMAN        80  47  73  45  82  45 /   0   0  10  10  10  10
LEWISTON       87  58  81  56  88  55 /   0   0  10  10  10  10
COLVILLE       81  47  81  45  88  44 /  10  20  10  10   0   0
SANDPOINT      81  48  78  47  83  46 /  10  20  10  10  10   0
KELLOGG        84  49  75  48  83  47 /  10  20  10  10  10  10
MOSES LAKE     87  54  83  52  88  53 /   0   0   0   0   0   0
WENATCHEE      87  59  83  57  88  58 /   0   0   0   0   0   0
OMAK           86  55  84  51  88  50 /   0   0  10  10   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...RED FLAG WARNING FROM 1 PM TO 8 PM TODAY FOR IDAHO
     PALOUSE...CENTRAL PANHANDLE MOUNTAINS...LEWISTON AREA...LEWIS
     AND SOUTHERN NEZ PERCE COUNTIES.
WA...NONE.
&&
Hazardous weather outlook, Aug 23, 3:57 AM PDT, 4 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
357 AM PDT WED AUG 23 2006

IDZ003-004-026-027-241100-
IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
INCLUDING THE CITIES OF...MOSCOW...ST. MARIES...KELLOGG...
PINEHURST...OSBURN...WALLACE...MULLAN...LEWISTON...KAMIAH...
CRAIGMONT...NEZPERCE...WINCHESTER
357 AM PDT WED AUG 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO
AND NORTH CENTRAL IDAHO.

THE FOLLOWING WATCHES WARNINGS OR ADVISORIES ARE CURRENTLY IN EFFECT
   RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM
     PDT THIS EVENING FOR IDAHO PALOUSE...CENTRAL PANHANDLE
     MOUNTAINS...LEWISTON AREA...LEWIS AND SOUTHERN NEZ PERCE
     COUNTIES

PLEASE SEE THE FOLLOWING PRODUCTS FOR MORE INFORMATION.
   SEARFWOTX  /WWUS86 KOTX/

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE ATMOSPHERE WILL BECOME UNSTABLE WITH THE PASSING OF ANOTHER WEATHER
SYSTEM WEDNESDAY AFTERNOON...WINDS MIXING DOWN IN COMBINATION WITH VERY LOW
RELATIVE HUMIDITIES WILL PRODUCE CRITICAL FIRE WEATHER CONDITIONS
THROUGH THE EVENING. SOUTHWEST TO WEST WINDS OF 15 TO 25 MPH WITH
GUSTS TO 30 MPH WILL BE COMMON ON THE MID AND UPPER SLOPES AS WELL
AS IN THE BROADER VALLEYS. HUMIDITIES WILL DROP INTO THE TEENS IN
THE VALLEYS... AND THE UPPER TEENS AND 20S IN THE HIGHER TERRAIN.
THESE CONDITIONS WILL IMPROVE SHORTLY AFTER DARK.

IDZ001-002-WAZ031>038-041>044-241100-
NORTHERN PANHANDLE-COEUR DALENE AREA-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
INCLUDING THE CITIES OF...SANDPOINT...RATHDRUM...BONNERS FERRY...
PRIEST RIVER...COEUR DALENE...POST FALLS...HAYDEN...ANATONE...
PEOLA...CLARKSTON...PULLMAN...MOSES LAKE...EPHRATA...OTHELLO...
QUINCY...RITZVILLE...COULEE DAM...ODESSA...ELECTRIC CITY...
WILBUR...GRAND COULEE...COULEE CITY...SPOKANE...COLVILLE...
DEER PARK...CHEWELAH...NEWPORT...KETTLE FALLS...REPUBLIC...
INCHELIUM...WENATCHEE...LEAVENWORTH...MAZAMA...TWISP...WINTHROP...
OMAK...OKANOGAN...BREWSTER...BRIDGEPORT...OROVILLE...WATERVILLE...
MANSFIELD
357 AM PDT WED AUG 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH
IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH
CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 5:07 PM PDTSevere Thunderstorm WarningOTXOkanogan38 min
Aug 22, 5:51 PM PDTSevere Thunderstorm WarningOTXOkanogan39 min

Nearby

Red Flag Warnings in Idaho, 2006Red Flag Warnings in Washington, 2006Every red flag warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.